California, 2009

Wildfire in California, August 31, 2009

August 31, 2009 · NWS SGX · 1 event in 1 county or zone

The Pendleton Fire began at approximately 3:30 PM PDT on August 31st near Yucaipa. Evacuations were ordered for 1,100 homes and some roads were closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Pendleton Fire began at approximately 3:30 PM PDT on August 31st near Yucaipa. Evacuations were ordered for 1,100 homes and some roads were closed. One residential structure and one outbuilding were destroyed in the 860 acre fire, which was contained on September 3rd. One injury was reported. The cause of the 1.49 million dollar fire is still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 31, 1:00 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 31 2009

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE OVER THE SOUTHWEST WILL
CONTINUE VERY WARM WEATHER THROUGH MID WEEK...ESPECIALLY INLAND.
COOLER BY THE END OF THE WEEK AS THE HIGH WEAKENS. MID LEVEL
MOISTURE IN SOUTHEAST FLOW WILL BRING A SMALL CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS
THROUGH WEDNESDAY. A REDEVELOPING MARINE LAYER WILL CAUSE COASTAL
LOW CLOUDS AND LOCALLY DENSE FOG DURING THE NIGHTS AND MORNINGS. THE
MARINE LAYER WILL ALSO MODERATE TEMPERATURES NEAR THE COAST.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-WEDNESDAY)...PATCHY STRATUS AND FOG STILL LINGER
AT SOME BEACHES THIS AFTERNOON WITH THE MARINE LAYER INVERSION BELOW
1000 FT. MID-LEVEL CLOUDS MOVING OVER THE AREA IN SE FLOW ALOFT ARE
MODERATING TEMPS INLAND THIS AFTERNOON...BUT WILL BE OUT OF THE AREA
AND SHOULD NOT INHIBIT RADIATION COOLING TONIGHT.

STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW. WHILE
THERE WILL BE SLIGHT COOLING...MAX TEMPS WILL BE WELL ABOVE SEASONAL
AVERAGES WITH HOT DAYS INLAND. HOWEVER...A REDEVELOPING MARINE LAYER
AND INTERMITTENT COASTAL EDDY WILL MODERATE MAX TEMPS NEAR THE
COAST. THE MARINE LAYER WILL BE FAIRLY SHALLOW WITH LOW CLOUDS AND
FOG MOSTLY CONFINED TO THE COASTAL AREAS. THERE COULD BE LOCAL DENSE
FOG ON THE HIGHER COASTAL TERRAIN. SINCE THE UPPER HIGH HAS SHIFTED
E IT WILL ALLOW LIMITED MOISTURE CIRCULATING AROUND THE HIGH TO MOVE
INTO OUR AREA ON SE WINDS. THIS WILL CAUSE A SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOONS IN THE MOUNTAINS AND
DESERTS...MAINLY IN THE SRN AREAS TODAY WITH A LITTLE BETTER CHANCE
ON TUESDAY. THE HOT AND MOSTLY DRY WEATHER WILL MAINTAIN AN ELEVATED
FIRE WEATHER THREAT...BUT THIS WILL GRADUALLY BE MITIGATED BY SLOWLY
INCREASING HUMIDITIES.

.LONG TERM (THURSDAY-SUNDAY)...COOLER WITH A DEEPER MARINE LAYER AS
THE HIGH WEAKENS IN RESPONSE TO A TROUGH APPROACHING FROM THE NW AND
THEN MOVING PAST TO THE N. LINGERING MOISTURE FROM THE REMNANTS OF
HURRICANE JIMENA COULD BRING MORE HIGH CLOUDINESS TOWARD THE END OF
THE WEEK AND CONTINUE THE POSSIBILITY OF AFTERNOON SHOWERS/TSTMS
OVER THE MTNS.

&&

.AVIATION...
312015Z..MID AND HIGH LEVEL CLOUDS MOVING NORTHWEST HELPED TO BREAK
UP THE MARINE LAYER THIS MORNING. AREAS OF LOW CLOUDS AND FOG STILL
HUG THE IMMEDIATE COAST IN ORANGE AND SAN DIEGO COUNTIES HOWEVER.
BECAUSE OF THE MID AND HIGH LEVEL CLOUDS TIMING OF THE RETURN OF THE
MARINE LAYER TONIGHT IS DIFFICULT BUT DO EXPECT IT TO SPREAD INLAND
BETWEEN 03 AND 05Z. WE ALSO EXPECT THE MARINE LAYER TO BE SHALLOW
AGAIN WITH VSBY 1/4MILE IN FOG AND CEILINGS BELOW 500 FT MSL QUITE
POSSIBLE AT KSAN AND KCRQ BY OR BEFORE SUNRISE TUESDAY.

OTHERWISE OCCASIONAL MID AND HIGH CLOUDS EXPECTED. ALSO SOME
INCREASE IN SUBTROPICAL MOISTURE WILL CONTINUE WHICH MAY
CAUSE MORE DEVELOPMENT OF AFTERNOON CUMULUS OVER THE SAN DIEGO
MOUNTAINS AND A THUNDERSTORM IS POSSIBLE IN THE FAR SOUTH END OF THE
SAN DIEGO COUNTY MOUNTAINS AND DESERTS THIS AFTERNOON AND TUESDAY
AFTERNOON. TOPS AROUND 40K FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

&&

PUBLIC...PG
AVIATION...ECC
Hazardous weather outlook, Aug 31, 3:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 31 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-010000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

CONTINUED HOT INLAND. PREVENT HEAT EXHAUSTION AND HEAT STROKE BY
AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY.

PATCHY DENSE FOG IN THE COASTAL AREAS THIS MORNING WITH LOCAL
VISIBILITY LESS THAN ONE QUARTER MILE AT TIMES.

SLIGHT CHANCE OF THUNDERSTORMS OVER THE SAN DIEGO COUNTY MOUNTAINS
AND DESERTS AND RIVERSIDE COUNTY MOUNTAINS THIS AFTERNOON. THE FLASH
FLOOD POTENTIAL INDEX IS LOW...THE RISK OF ANY FLASH FLOODING IN
MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED HOT INLAND THROUGH WEDNESDAY. PREVENT HEAT EXHAUSTION AND
HEAT STROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART
OF THE DAY.

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
TUESDAY AND WEDNESDAY AFTERNOONS. THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF ANY FLASH FLOODING IN MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Special weather statement, Aug 31, 2:24 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 PM PDT MON AUG 31 2009

CAZ042-043-048-050-055>058-060>062-012300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
324 PM PDT MON AUG 31 2009

...CONTINUED VERY WARM TO HOT DAYS THROUGH THURSDAY...

NEARLY STATIONARY HIGH PRESSURE OVER THE SOUTHWESTERN STATES WILL
CONTINUE TO BRING VERY WARM WEATHER THOUGH THURSDAY. DAYTIME
TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE FOR THIS TIME OF YEAR.

NOT QUITE AS WARM NEAR THE COAST DUE TO A SHALLOW MARINE LAYER.
HOWEVER...JUST A FEW MILES INLAND THE HIGHS WILL BE NEAR 90.

WELL INLAND...AWAY FROM THE COOLING EFFECTS OF THE MARINE LAYER...
THE HEAT WILL CONTINUE. INLAND VALLEY AND UPPER DESERT HIGHS WILL
RANGE FROM 95 TO 105. MOUNTAIN HIGHS WILL RANGE FROM 85 AT 6000
FEET...TO AROUND 100 IN THE FOOTHILLS. LOWER DESERT HIGHS SHOULD BE
MODIFIED SOMEWHAT BY INCREASING HUMIDITY. HIGHS FROM 100 TO 108
DEGREES ARE LIKELY...BUT HEAT INDICES COULD REACH 110 AT TIMES.

COOLING IS FORECAST LATE IN THE WEEK AS A LOW PRESSURE TROUGH
APPROACHES FROM THE PACIFIC NORTHWEST. THE COOLING WILL CONTINUE
OVER THE LABOR DAY WEEKEND WHEN HIGH TEMPERATURES SHOULD BE CLOSE
TO...OR SLIGHTLY BELOW SEASONAL AVERAGES.

TO PREVENT HEAT EXHAUSTION AND HEATSTROKE...AVOID STRENUOUS
ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED
AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE
PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME.

JAD/MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
August 31, 2:30 PM PST to 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194638.